Alert archive / California / High Surf Advisories in 2008

High Surf Advisory 4, NWS Eureka, CA

February 23, 2008

NWS Eureka, CA issued this high surf advisory at Feb 23, 2008, 3:37 AM PST. It took effect at Feb 24, 2008, 3:15 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2008, 3:37 AM PST (11:37 UTC)
In effect from
Feb 24, 2008, 3:15 AM PST
Expired
Feb 24, 2008, 6:00 PM PST
In force
15 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 231137
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
337 AM PST SAT FEB 23 2008

...HIGH SURF TO AFFECT THE NORTHERN CALIFORNIA COAST SUNDAY...

.A STRONG LOW PRESSURE SYSTEM OVER THE EASTERN PACIFIC WILL MOVE
ACROSS THE NORTHERN CALIFORNIA COAST SUNDAY BRINGING WITH IT
SWELLS AROUND 20 FEET. 

CAZ002-240045-
/O.NEW.KEKA.SU.Y.0004.080224T1500Z-080225T0100Z/
MENDOCINO COAST-
337 AM PST SAT FEB 23 2008

...HIGH SURF ADVISORY IN EFFECT FROM 7 AM TO 5 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 5 PM PST SUNDAY. 

SOUTH SWELL WILL INCREASE TODAY...BUILDING TO 18 TO 22 FEET BY
SUNDAY MORNING. THE GREATEST IMPACT WILL BE OBSERVED AT SOUTHWEST
FACING BEACHES SOUTH OF CAPE MENDOCINO WHERE SURF HEIGHTS OF 24
FEET ARE POSSIBLE. 

SWELL OF THIS MAGNITUDE HAS THE POTENTIAL TO PRODUCE HAZARDOUS
SURF CONDITIONS. PEOPLE ARE ADVISED TO REMAIN WELL AWAY FROM THE
SURF ZONE. WAVES CAN SUDDENLY RISE UP AND SWEEP YOU INTO THE COLD
AND FRIGID WATER.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
3 follow-up statements
000 
WHUS46 KEKA 232300
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
300 PM PST SAT FEB 23 2008

...HIGH SURF TO IMPACT THE NORTHERN CALIFORNIA COAST SUNDAY...

.A STRONG LOW PRESSURE SYSTEM WILL APPROACH NORTHERN CALIFORNIA 
OVERNIGHT...MOVING ONSHORE NEAR OR JUST N OF CAPE MENDOCINO BY
MIDDAY SUNDAY.

CAZ002-241400-
/O.EXT.KEKA.SU.Y.0004.080224T1400Z-080225T0200Z/
MENDOCINO COAST-
300 PM PST SAT FEB 23 2008

...HIGH SURF ADVISORY NOW IN EFFECT FROM 6 AM TO 6 PM PST
SUNDAY...

A HIGH SURF ADVISORY IS IN EFFECT FROM 6 AM SUNDAY MORNING THROUGH
6 PM PST SUNDAY AFTERNOON. A POWERFUL LOW PRESSURE SYSTEM APPROACHING
NORTHERN CALIFORNIA WILL GENERATE LARGE AND STEEP SOUTHWEST SWELL BY
DAYBREAK SUNDAY...BREAKERS OF 22 TO 26 FEET CAN BE EXPECTED ALONG
MUCH OF THE MENDOCINO COAST THROUGH THE DAY...ESPECIALLY WEST AND
SOUTHWEST FACING BEACHES.

THE POWER OF THIS SWELL WILL BE CAPABLE OF HURLING DEBRIS SUCH AS
LARGE LOGS HIGH ONTO THE SHORE. WALKS ON THE BEACH AND JETTIES WILL
BECOME DANGEROUS SUNDAY.

SWELL OF THIS MAGNITUDE WILL PRODUCE HAZARDOUS SURF CONDITIONS.
PEOPLE ARE ADVISED TO REMAIN WELL AWAY FROM THE SURF ZONE. WAVES
CAN SUDDENLY RISE UP AND SWEEP YOU INTO TURBULENT AND COLD WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS AND LOCALIZED
OR MINOR BEACH EROSION.

$$

COLBY
000 
WHUS46 KEKA 241115
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
315 AM PST SUN FEB 24 2008

...HIGH SURF TO IMPACT THE NORTHERN CALIFORNIA COAST SUNDAY...

.A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO APPROACH NORTHERN
CALIFORNIA THIS MORNING AND IS EXPECTED TO MOVE ONSHORE NEAR OR
JUST NORTH OF CAPE MENDOCINO BY MIDDAY.

CAZ001-250200-
/O.EXA.KEKA.SU.Y.0004.080224T1400Z-080225T0200Z/
REDWOOD COAST-
315 AM PST SUN FEB 24 2008

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM
PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM PST
THIS AFTERNOON. A POWERFUL LOW PRESSURE SYSTEM APPROACHING
NORTHERN CALIFORNIA WILL GENERATE LARGE AND STEEP SOUTHWEST SWELL BY
DAYBREAK...BREAKERS OF 18 TO 22 FEET CAN BE EXPECTED ALONG MUCH OF
THE REDWOOD COAST THROUGH THE DAY...ESPECIALLY WEST AND SOUTHWEST
FACING BEACHES.

THE POWER OF THIS SWELL WILL BE CAPABLE OF HURLING DEBRIS SUCH AS
LARGE LOGS HIGH ONTO THE SHORE. WALKS ON THE BEACH AND JETTIES
WILL BECOME DANGEROUS SUNDAY.

SWELL OF THIS MAGNITUDE WILL PRODUCE HAZARDOUS SURF CONDITIONS.
PEOPLE ARE ADVISED TO REMAIN WELL AWAY FROM THE SURF ZONE. WAVES
CAN SUDDENLY RISE UP AND SWEEP YOU INTO TURBULENT AND COLD
WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS AND LOCALIZED
OR MINOR BEACH EROSION.

$$

CAZ002-250200-
/O.CON.KEKA.SU.Y.0004.080224T1400Z-080225T0200Z/
MENDOCINO COAST-
315 AM PST SUN FEB 24 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM PST THIS AFTERNOON...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM PST THIS AFTERNOON. A POWERFUL LOW PRESSURE SYSTEM APPROACHING
NORTHERN CALIFORNIA WILL GENERATE LARGE AND STEEP SOUTHWEST SWELL BY
DAYBREAK...BREAKERS OF 22 TO 26 FEET CAN BE EXPECTED ALONG MUCH
OF THE MENDOCINO COAST THROUGH THE DAY...ESPECIALLY WEST AND
SOUTHWEST FACING BEACHES.

THE POWER OF THIS SWELL WILL BE CAPABLE OF HURLING DEBRIS SUCH AS
LARGE LOGS HIGH ONTO THE SHORE. WALKS ON THE BEACH AND JETTIES
WILL BECOME DANGEROUS SUNDAY.

SWELL OF THIS MAGNITUDE WILL PRODUCE HAZARDOUS SURF CONDITIONS.
PEOPLE ARE ADVISED TO REMAIN WELL AWAY FROM THE SURF ZONE. WAVES
CAN SUDDENLY RISE UP AND SWEEP YOU INTO TURBULENT AND COLD
WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS AND LOCALIZED
OR MINOR BEACH EROSION.

$$
000 
WHUS46 KEKA 250147
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
547 PM PST SUN FEB 24 2008


CAZ001-002-250300-
/O.EXP.KEKA.SU.Y.0004.000000T0000Z-080225T0200Z/
REDWOOD COAST-MENDOCINO COAST-
547 PM PST SUN FEB 24 2008

...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM PST THIS AFTERNOON...

THE HIGH SURF ADVISORY EXPIRES AT 6 PM PST TODAY.

OCEAN SWELL CONTINUES TO DIMINISH IN THE WAKE OF THE MOST RECENT
STORM SYSTEM...WITH MAGNITUDES NOW FALLING BELOW ADVISORY
CRITERIA. HOWEVER...ELEVATED BREAKERS WILL STILL OCCUR OVERNIGHT
THROUGH THE SURF ZONE.

$$

MAB

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 22, 4:45 PM PST, 10 hours 52 minutes earlier.

Area forecast discussion, Feb 22, 4:45 PM PST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
445 PM PST FRI FEB 22 2008

.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM WILL BRING RAIN...HIGHER
ELEVATION SNOW...AND STRONG GUSTY SOUTHEAST THROUGH SOUTH WIND TO
THE REGION SATURDAY AFTERNOON THROUGH SUNDAY. MONDAY A RIDGE WILL
BUILD OVER THE PACIFIC NORTHWEST RESULTING IN A DRY WEATHER PATTERN
FOR MONDAY AND TUESDAY.

&&

.DISCUSSION...A SHORT WAVE RIDGE WILL MOVE ACROSS THE PACIFIC
NORTHWEST TONIGHT INTO SATURDAY MORNING AND BRING A BRIEF BREAK FROM
THE WIDESPREAD PRECIPITATION FROM LATE TONIGHT THROUGH SATURDAY
MORNING. WIDELY SCATTERED SHOWERS REMAIN A POSSIBILITY OVERNIGHT
IN THE MOUNTAINS.

THE THREE KEY SYNOPTIC MODELS ARE IN GOOD AGREEMENT ON THE STRENGTH
AND POSITION OF THE LOW PRESSURE SYSTEM THAT WILL BRING RAIN AND
STRONG SOUTHEAST WIND TO NW CALIFORNIA SATURDAY AFTERNOON THROUGH
SUNDAY. THE LOW WILL NOW TAKE A MORE SOUTHERLY TRACK AND WILL MOVE
ONSHORE JUST SOUTH OF CAPE MENDOCINO...NEAR SHELTER COVE...AROUND
18Z (10AM) SUNDAY MORNING. THE MODELS CONTINUE TO HAVE THE LOW
FILLING AS IT APPROACHES THE COAST. THE NAM12 IS THE SLOWEST TO FILL
THE LOW AND THE GFS THE QUICKEST. AT 24/12Z THE CENTRAL PRESSURE IS
FORECASTED TO BE 985MB ON THE NAM12 AND 990MB ON THE GFS. THE NAM IS
ALSO A TAD FASTER WITH THE MOVEMENT. LEANED TOWARDS THE NAM WITH A
SLOWER RATE OF FILL. THE MODELS ARE NOW AROUND 5 TO 8MB HIGHER THAN
ON PREVIOUS RUNS OF THE MODELS. WITH THESE CHANGES IN THE POSITION
AND STRENGTH OF THE LOW...THE STRONGEST WINDS ARE NOW EXPECTED ALONG
THE MENDOCINO COAST. SO HAVE CANCELED THE WIND WATCH AND REPLACED IT
WITH A WIND ADVISORY FOR THE MENDOCINO COAST FROM MIDNIGHT SATURDAY
NIGHT UNTO NOON SUNDAY. FOR DEL NORTE AND HUMBOLDT COUNTIES...THE
WINDS WILL NOW REMAIN BELOW WIND ADVISORY CRITERIA. THE WINDS ARE
EXPECTED TO BE SOUTHEAST AT 20 TO 30 MPH WITH GUSTS TO 40 MPH.
HIGHER GUSTS TO 45 YO 50 MPH ARE POSSIBLE OVER THE COASTAL HEADLANDS
AND EXPOSED RIDGE TOPS BETWEEN 12Z (4AM) AND 18Z (10AM) AS THE LOW
APPROACHES THE COAST.

WITH STRONG SOUTHERLY WINDS THE SNOW LEVELS WILL RISE FROM NEAR 3000
FEET TO 3500 TO 4000 FEET ON SATURDAY. DO NOT ANTICIPATE THE SNOW
LEVELS TO LOWER MUCH BELOW 3500 FEET SATURDAY NIGHT INTO SUNDAY. A
SNOW ADVISORY MAY STILL BE NEEDED FOR TRINITY COUNTY FROM SATURDAY
EVENING THROUGH EARLY SUNDAY MORNING FOR ELEVATIONS ABOVE 3500 FEET.
THE EXPECTED SNOW ACCUMULATIONS ARE 1 TO 2 INCHES SATURDAY AFTERNOON
AND AN ADDITIONAL 2 TO 4 INCHES SATURDAY NIGHT. DID WAIT TO ISSUE
THE ADVISORY SO AS TO GET ONE MORE LOOK AT THE EXPECTED QPF BEFORE
ISSUING AN ADVISORY. THE PRECIPITATION WILL CHANGE TO SHOWERS ON
SUNDAY AND WILL GRADUALLY TAPER OFF SUNDAY NIGHT AS THE LOW MOVES
EAST OF THE FORECAST AREA SUNDAY EVENING. THE RAIN WITH THIS STORM
WILL BE HEAVY AT TIMES BUT DUE TO THE QUICKNESS OF ITS
DEPARTURE...DO NOT ANTICIPATE RIVER FLOODING. HOWEVER RISES IN
CREEKS AND SMALL STREAMS...AS WELL AS URBAN STREET FLOODING IS
POSSIBLE DURING PERIODS OF HEAVY PRECIPITATION.

HIGH PRESSURE WILL REBUILD OVER THE REGION MONDAY AND BRING A DRY
WEATHER PATTERN THROUGH TUESDAY. MOST OF THE CWA WILL REMAIN DRY ON
WEDNESDAY...HOWEVER A WEAK COLD FRONT IS EXPECTED TO MOVE ACROSS
NORTHERN CALIFORNIA ON WEDNESDAY AND WILL BRING A CHANCE FOR SHOWERS
NORTH OF KLAMATH. KENNEDY
&&

.AVIATION...UPSTREAM SATELLITE IMAGERY IS SUPPORTIVE OF A RAPID SHUT
DOWN OF SHOWERS BY NIGHTFALL IF NOT SOONER. THE COOL-CORE CELLS THAT
PERSIST WILL LIKELY RESIDE ACROSS EASTERN PORTIONS OF
TRINITY/MENDOCINO COUNTIES IN THE LATE AFTN TO ERLY EVENING. A BRIEF
LULL IN WINDS THIS EVENING COUPLED WITH LINGERING LOW LEVEL MOISTURE
COULD INDUCE POCKETS OF MIST AT THE COAST AND INLAND VALLEYS...BUT
INVERSIONS WILL REMAIN WEAK WITH CLOUD COVER AND INCREASING OFFSHORE
WIND LIKELY AFTER MIDNIGHT. THIS SHOULD PREVENT EXTENSIVE LOW CLOUDS
OR FOG FROM GAINING A FOOTHOLD OVER THE AREA. INCREASING SE SFC
WINDS AT COASTAL TERMINALS SATURDAY AS A POWERFUL SFC LOW TRACKS
TOWARD THE SHELTER COVE AREA. MVFR CIGS/VSBYS ASSOCIATED WITH THIS
SYSTEM SHOULD BE EXPECTED BY SATURDAY NIGHT ACROSS NW CALIFORNIA.
HAZARDOUS WIND GUSTS EXPECTED ALONG THE MENDOCINO COUNTY COAST
SATURDAY NIGHT THRU EARLY SUNDAY WHERE WIND ADVISORIES ARE CURRENTLY
POSTED. -MC

&&

.MARINE...MODERATE WNW SWELL AND EASING WINDS WILL BE SHORT LIVED
OVER THE WATERS...AS A POTENT SFC LOW APPROACHES CAPE MENDOCINO LATE
SATURDAY. ONSET OF GALES BY SAT AFTN SOUTH OF CAPE MENDOCINO AS SE
WINDS RAMP UP IS LIKELY. THE TRACK OF THE LOW TARGETS THE CAPE
MENDOCINO AREA WHICH WILL PLACE THE MOST HAZARDOUS WINDS AND SEAS
ACROSS THE SOUTHERN WATERS LATE SATURDAY NIGHT THRU ERLY SUNDAY.
MUCH LESS WIND EXPECTED N OF CAPE MENDOCINO...BUT THE WIDESPREAD
STEEP SW SWELL EXPECTED TO PROPAGATE AND FAN OUT FROM THIS INTENSE
LOW WILL REQUIRE A HAZARDOUS SEA WARNING FOR ALL THE WATERS LATE
SATURDAY THRU A GOOD CHUNK OF SUNDAY BEFORE THE OCEAN RECOVERS. -MC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM MIDNIGHT SATURDAY NIGHT TO 12 PM PST SUNDAY
FOR CAZ002.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM PST SUNDAY
FOR PZZ450-470.

GALE WARNING FROM 4 PM SATURDAY TO 12 PM PST SUNDAY FOR PZZ455-
475.

HAZARDOUS SEAS WARNING FROM 12 PM SUNDAY TO MIDNIGHT PST SUNDAY
NIGHT FOR PZZ455-475.

&&

VISIT US AT WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Feb 22, 4:14 PM PST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
414 PM PST FRI FEB 22 2008

CAZ002-231300-
MENDOCINO COAST-
414 PM PST FRI FEB 22 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT SATURDAY NIGHT TO 12 PM
PST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG LOW PRESSURE WILL BRING SUSTAINED SOUTHEAST WINDS OF 30 TO
40 MPH WITH GUSTS TO 55 MPH BEGINNING SATURDAY NIGHT. WINDS WILL
SUBSIDE DURING THE MORNING SUNDAY. REFER TO AWIPS PRODUCT
/SFONPWEKA/ OR WMO HEADER /WWUS76 KEKA/ FOR MORE DETAILS.

ADDITIONALLY...WIND ACTING ON SEAS WILL CREATE HAZARDOUS SURF
WHICH WILL IMPACT THE MENDOCINO COAST BEGINNING SATURDAY NIGHT AND
CONTINUING THROUGH SUNDAY. BREAKERS MAY APPROACH 30 FEET IN THE
SURF ZONE DURING THIS PERIOD. SEE AWIPS PRODUCT /SFOMWSEKA/ OR WMO
HEADER /FZUS76 KEKA/ FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN EUREKA.

CAZ001-003-004-076-231300-
REDWOOD COAST-NORTH COAST INTERIOR-UPPER TRINITY RIVER-
MENDOCINO INTERIOR-
414 PM PST FRI FEB 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POWERFUL STORM SYSTEM WILL BRING STRONG SOUTHEAST WINDS SATURDAY
NIGHT AND EARLY SUNDAY. THE STRONGEST OF THESE WINDS WILL BE ALONG
THE COAST AND ALONG EXPOSED RIDGES...WHERE GUSTS UP TO 45 MPH CAN
BE EXPECTED.

ADDITIONALLY...WIND ACTING ON SEAS WILL CREATE HAZARDOUS SURF
WHICH WILL IMPACT THE COAST BEGINNING LATE SATURDAY NIGHT AND
CONTINUING THROUGH SUNDAY. BREAKERS OF UP TO 25 TO 30 FEET IN THE
SURF ZONE ARE POSSIBLE DURING THIS PERIOD. SEE AWIPS PRODUCT
/SFOMWSEKA/ OR WMO HEADER /FZUS76 KEKA/ FOR MORE INFORMATION.

FINALLY...COLDER AIR IN ASSOCIATION WITH THIS SYSTEM WILL BRING
SOME SNOW TO HIGHER ELEVATIONS OF NORTHWEST CALIFORNIA...WITH
SEVERAL INCHES OF ACCUMULATION GENERALLY ABOVE 3500 FEET ELEVATION.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN EUREKA.

Nearby

High Surf Advisories in California, 2008Every high surf advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.